Hail, Okfuskee
- When
- May 8, 8:25 PM CST
- Where
- Okfuskee County, Pharoah
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 35.420, -96.120
Severe thunderstorms occurred across eastern Oklahoma from the late evening hours of the 8th into the early morning hours of the 9th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TSA wrote it up.
Severe thunderstorms occurred across eastern Oklahoma from the late evening hours of the 8th into the early morning hours of the 9th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at May 8, 5:42 PM CST, 2 hours 43 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TULSA OK 642 PM CDT FRI MAY 8 2009 ...MESOSCALE UPDATE... .DISCUSSION... THE CAP INDEX NUMBERS HAVE INCREASED AROUND THE INITIAL STORM THAT DEVELOPED IN NORTHEAST SEMINOLE COUNTY. IN ADDITION...IT APPEARS THE SOUTHBOUND BOUNDARY MAY WELL BE UNDERCUTTING THE UPDRAFTS. A ZONE OF WEAKER CAP EXISTS AHEAD OF THE WEAK CONVECTION FROM CHEROKEE COUNTY TO THE LAKE EUFAULA AREA. BUT THIS AREA HAS SHIFTED AWAY FROM THE CURRENT SHOWERS. A SLOW INCREASE IN RADAR ECHOES IS UNDERWAY IN SOUTH-CENTRAL OKLAHOMA...THESE MAY BE THE BEGINNING OF THE CONECTION SEEN IN THE MODEL DATA. ALSO WE ARE NOTING SOME INCREASE OF ECHOES AROUND TULSA...NORTH OF THE BOUNDARY...SUGGESTING SOME LARGER SCALE LIFT IS ARRIVING FROM THE WEST. SO OVERALL AN INCREASE IN THUNDERSTORM ACTIVITY IS EXPECTED IN THE NEXT COUPLE OF HOURS. ANY CELLS WOULD HAVE A HAIL THREAT...WE WILL HAVE TO MONITOR THE TRENDS IN CAP INDEX TO SEE IF ANY SURFACE-BASED CELLS CAN OCCUR. && .TSA WATCHES/WARNINGS/ADVISORIES... OK...NONE. AR...NONE. && SHORT TERM...08 LONG TERM....99
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
504 PM CDT FRI MAY 8 2009
ARZ001-002-010-011-019-020-029-OKZ049-053>076-091000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
500 PM CDT FRI MAY 8 2009
...THREAT OF SEVERE WEATHER AND HEAVY RAINFALL CONTINUES...
THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.
.DAY ONE...TONIGHT.
TORNADO.
RISK...LIMITED.
AREA...ALONG AND SOUTH OF INTERSTATE 40.
ONSET...IMMINENT.
SEVERE THUNDERSTORM.
RISK...ELEVATED.
AREA...ALONG AND SOUTH OF BRISTOW...TO WAGONER OKLAHOMA...TO
SPRINGDALE AND EUREKA SPRINGS ARKANSAS LINE.
ONSET...IMMINENT.
AREA AT GREATEST RISK...SOUTHEAST OKLAHOMA SOUTH OF INTERSTATE 40.
FLASH FLOOD.
RISK...ELEVATED.
AREA...ALONG AND SOUTH OF A MCALESTER TO FORT SMITH LINE.
ONSET...THIS EVENING.
AREA AT GREATEST RISK..FAR SOUTHEAST OKLAHOMA AND WEST CENTRAL
ARKANSAS.
HEAVY RAIN.
RISK...LIMITED.
AREA...ALONG AND SOUTH OF BRISTOW...TO WAGONER OKLAHOMA...TO
SPRINGDALE AND EUREKA SPRINGS ARKANSAS LINE.
ONSET...IMMINENT.
DISCUSSION...
THE STRONG CAPPING INVERSION HAS BEEN WEAKENING QUICKLY THE PAST
FEW HOURS AND SHOWER AND THUNDERSTORMS ARE TRYING TO DEVELOP
ALONG A COLD FRONT THAT STRETCHED FROM NEAR OKMULGEE TO NORTH
OF TAHLEQUAH AND BENTONVILLE ARKANSAS. SHOWERS AND THUNDERSTORMS
WERE TRYING TO FORM JUST BEFORE 5 PM ALONG THIS FRONT IN OKLAHOMA.
THE STORMS ARE EXPECTED TO QUICKLY DEVELOP THIS EVENING
AND WITH STRONG INSTABILITY WILL QUICKLY TRANSITION TO SEVERE
WEATHER. WHILE MOST STORMS INITIALLY WILL REMAIN CONFINED TO
THE FRONTAL ZONE...WHICH WOULD LIMIT TORNADIC POTENTIAL...THERE
REMAINS A LIMITED TORNADIC THREAT GIVEN THE POTENTIAL FOR DEVIANT
STORM MOTIONS IN SUCH AN UNSTABLE ATMOSPHERE. AS THE EVENT
UNFOLDS...A LARGE THUNDERSTORM COMPLEX IS POSSIBLE ACROSS
SOUTHEAST OKLAHOMA WHERE THE FRONTAL BOUNDARY WILL SLOW...
INCREASING THE RISK FOR FLASH FLOODING. AT THIS TIME...RAIN
FALL IS EXPECTED TO BE LIMITED BY THE SPEED OF THE STORMS BUT
SHOULD MULTIPLE STORMS MOVE OVER THE SAME AREA...THE CUMULATIVE
FROM THE STORMS COULD CAUSE FLASH FLOOD PROBLEMS AND THIS
WILL BE MONITORED CLOSELY. ALSO...SEVERAL AREA RIVERS REMAIN
IN FLOOD AND WILL BE SLOW TO RECEDE GIVEN ANY FURTHER HEAVY
RAINFALL TONIGHT.
SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION LIKELY NEEDED.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
SATURDAY...THUNDERSTORM POTENTIAL.
SUNDAY...THUNDERSTORM POTENTIAL...HEAVY RAIN POTENTIAL.
MONDAY...THUNDERSTORM POTENTIAL.
TUESDAY...THUNDERSTORM POTENTIAL.
WEDNESDAY...THUNDERSTORM POTENTIAL.
THURSDAY...THUNDERSTORM POTENTIAL.
EXTENDED DISCUSSION...
THUNDERSTORM CHANCES WILL CONTINUE DAILY THROUGH THE MIDDLE
OF NEXT WEEK. THE FOCUS WILL BE THE STALLED FRONTAL
BOUNDARY THROUGH EARLY NEXT WEEK...WITH THE NEXT STORM
SYSTEM AND FRONTAL PASSAGE BY MID NEXT WEEK. HEAVY RAINFALL
WILL REMAIN A CONCERN THROUGH THE WEEKEND...ESPECIALLY OVER
SOUTHEAST OKLAHOMA. ADDITIONALLY...THERE WILL LIKELY
REMAIN SOME LEVEL OF SEVERE WEATHER POTENTIAL WITH EACH
THUNDERSTORM EVENT DURING THE NEXT WEEK.
WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND GRAPHICAL
INFORMATION.SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
719 PM CDT FRI MAY 8 2009
OKZ061-062-090100-
MAYES OK-ROGERS OK-
719 PM CDT FRI MAY 8 2009
...SIGNIFICANT WEATHER ALERT...
THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 800 PM CDT
FOR THE FOLLOWING COUNTIES...
IN NORTHEAST OKLAHOMA
SOUTHEASTERN ROGERS AND SOUTHWESTERN MAYES
AT 719 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
TIAWAH...MOVING EAST AT 20 MPH. SOME LOCATIONS THAT WILL BE AFFECTED
BY THIS STORM INCLUDE...CLAREMORE...TIAWAH...PRYOR...MURPHY...
CHOUTEAU...LOCUST GROVE AND SALINA.
THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL. RESIDENTS IN
THESE AREAS SHOULD REMAIN ALERT IN CASE THE SIGNIFICANT WEATHER
ALERT IS UPGRADED TO A WARNING.
LAT...LON 3638 9515 3611 9515 3617 9563 3633 9562
TIME...MOT...LOC 0019Z 268DEG 18KT 3624 9556SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
853 PM CDT FRI MAY 8 2009
OKZ065-066-090300-
OKFUSKEE OK-OKMULGEE OK-
853 PM CDT FRI MAY 8 2009
...SIGNIFICANT WEATHER ALERT...
THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 1000 PM CDT
FOR THE FOLLOWING COUNTIES...
IN NORTHEAST OKLAHOMA
SOUTHWESTERN OKMULGEE
IN EAST CENTRAL OKLAHOMA
OKFUSKEE
AT 853 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
BEARDEN...MOVING NORTHEAST AT 10 MPH. SOME LOCATIONS THAT WILL BE
AFFECTED BY THIS STORM INCLUDE...OKEMAH...BEARDEN...CLEARVIEW...
PHAROAH...CASTLE...MASON...OKFUSKEE AND BRYANT.
THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
40 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE
SIGNIFICANT WEATHER ALERT IS UPGRADED TO A WARNING.
LAT...LON 3565 9630 3565 9626 3539 9595 3528 9633
3529 9643 3530 9644 3545 9644 3545 9647
3542 9649 3543 9651
TIME...MOT...LOC 0153Z 238DEG 9KT 3537 9638The Tulsa radar (KINX), 98 km away, was scanning. The volume nearest the first event began at 02:25 UTC.
11 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2009Every state in 2009This day in weather historyWarnings in Oklahoma, May 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 169046, 169048, 169052, 169057, 169059, 169061, 169064, 169065, 169054, 169066, 169067.